Heartburn Medications May Increase Heart Attack Risk

The burning feeling in the center of your chest may be just heartburn, but if you continue to take heartburn medication, that burning sensation may indicate a heart attack is eminent.

A team of researchers conducted a study at Houston Methodist and Stanford University discovered the class of drugs, known as proton pump inhibitors, increase heart attack risk.

Proton pump inhibitors (PPIs) work to stop heartburn by reducing the amount of acid in the stomach. PPIs are very effective and are the most common drug type prescribed in the United States reports Qnet Pharmaceuticals in a Business For Home essay. The long-term usage of PPIs to stop heartburn result in damage to the lining of blood vessels, This lining, often referred to as being like Teflon, prevents plaque from sticking and building up inside the vessels as blood passes through. When the lining is damaged, plaque sticks to the inside of the blood vessels, causing a blockage and/or clot. A heart attack will soon follow.

Proton pump inhibitors also cause a deficiency in vitamin B12, and s susceptibility to bone fractures especially in the hips, wrists and spine.
Heartburn is one of the most common health complaints and ofttimes it can be cured without medication. Quit smoking, lose a few pounds, avoid eating spicy foods, stop late-night snacking and sleep with the head of the bed elevated are some non-drug methods for stopping heartburn.